Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 14, 2021Grant County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 14, 2021, 8:30 PM CDT for Grant County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 8:30 PM CDT (01:30 UTC)
Expired
Jul 14, 2021, 9:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS

County Grant County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS83 KDDC 150130
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
830 PM CDT Wed Jul 14 2021
 
KSZ074-075-150215-
Stanton KS-Grant KS-
830 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND SOUTHEASTERN STANTON
COUNTIES UNTIL 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow and Hickok. 

LAT...LON 3767 10158 3766 10137 3757 10115 3739 10152
      3739 10155 3747 10165
TIME...MOT...LOC 0129Z 227DEG 18KT 3747 10156 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 6:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Wed Jul 14 2021

...updated aviation section...

.SHORT TERM...(This evening through Thursday)
Issued at 111 PM CDT Wed Jul 14 2021

A frontal boundary is currently pushing into northwest Kansas. This
front will be the impetus for storms to develop this afternoon and
evening. Forecast CAPE is expected to peak at 1000 J/kg. Bulk shear
is expected to remain weak... 20 or so knots. Low level thermo profile
should be fairly well mixed with the current downslope southwesterly
wind. As a result, do expect the formation of DCAPE ahead of the front.
Storms will develop along the front and near the Colorado border and
slowly push east as the evening wears on. The main threats are winds
of 60-70 mph, heavy rainfall, and up to 1" hail. The most likely area
for strong to severe storms will extend along the Colorado border northeast
up across Scott and Lane counties. One thing that remains on the unclear
side is how far convective activity will reach. Some models are less
aggressive than others. Rainfall amounts of a quarter of a inch to
an inch will be possible in the heaviest storm cells.

Anyway, beside the sensible weather impacts, overnight lows tonight
will continue to remain on the warm side with a mix of 60s and 70s.

For tomorrow, the front will continue to move southeast and weaken/wash
out with time. Storms will be once again possible along this boundary.
The best chances will be located across the southeast zones. Strong
to marginally severe storms will be possible in this area. The main
threats will be convective outflows, some hail, and heavy rainfall.

Some good news for tomorrow is that we will get a break from the heat.
Highs should peak in the 80s. We will take that short break for mid
July in southwest Kansas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 111 PM CDT Wed Jul 14 2021

The heat will quickly return on Friday. Highs should easily rebound
back into the 90s. Any storm activity should remain on the isolated
side.

The weekend is shaping up to be pretty normal for July. Seasonally hot
temperatures, breezy winds, and only isolated storms with much of the
FA remaining dry.

For the next business week, the mid level ridge is expected to eventually
shift from the Rockies over the Northern Plains. This will keep mainly
dry conditions across southwest Kansas with only isolated storm chances.
Temperatures will continue to remain seasonally hot. If the ridge does
eventually sink southward from the Northern Plains more closer to our
area, then of course we could see hotter temperatures than what are
currently forecast. Some to watch and see how the ridge evolves with
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM CDT Wed Jul 14 2021

Clusters of multicell thunderstorms are rapidly developing in a
rather weak cape and little shear zone influenced convergence zone,
and advecting eastward from near the CO/KS line. The convection
is embedded in steep lapse rates in both the low and mid levels
and high LCLs should ensure rather high base ceilings with the
storms as they move toward the GCK LBL and DDC terminals by mid
evening. The weak CAPE will play a part in the demise of the storm
clusters probably by late evening, while storms linger over the
far northern counties (HAYS terminals possibly) thereafter. Large
uncertainty enters the picture overnight and early Thursday as
the 4km NAM/HiRes ARW and to a lesser extent the HRRR want to
linger an MCV like area of convection across west-central Kansas
while the FV3SAR would have largely cleared the area of
precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  84  64  93 /  40  40  20  10
GCK  65  85  62  91 /  60  20  10  10
EHA  65  87  63  93 /  60  30  10  10
LBL  67  87  64  93 /  40  40  10  10
HYS  67  83  62  88 /  60  30  10  10
P28  75  83  68  93 /  50  60  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jul 14, 3:40 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Wed Jul 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Wed Jul 14 2021 /240 AM MDT Wed Jul 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
portions of west central and central Kansas late this afternoon
through this evening. The main potential hazards will be up to
quarter size hail and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There is a limited risk for strong to marginally severe
thunderstorms across south central Kansas Thursday.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally north of a Scott City
to Larned line mainly after 5 PM.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 14, 5:19 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
419 PM MDT Wed Jul 14 2021

KSZ061-142300-
Hamilton KS-
419 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Coolidge, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hamilton County.

LAT...LON 3789 10204 3799 10179 3775 10167 3774 10204
TIME...MOT...LOC 2219Z 243DEG 18KT 3780 10198

UMSCHEID
Special weather statement, Jul 14, 6:00 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
600 PM CDT Wed Jul 14 2021

KSZ061-062-142345-
Kearny KS-Hamilton KS-
600 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND WESTERN
KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 559 PM CDT/459 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving northeast at 20 mph. Several
other strong thunderstorms extended from 8 miles south of Coolidge
to 5 miles south of Syracuse...also moving east to northeast at
20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Kendall.

LAT...LON 3778 10204 3799 10203 3815 10142 3780 10129
TIME...MOT...LOC 2259Z 244DEG 17KT 3791 10161

UMSCHEID
Special weather statement, Jul 14, 6:10 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 PM CDT Wed Jul 14 2021

KSZ074-084-142345-
Stanton KS-Morton KS-
610 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Manter, moving northeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bow.

LAT...LON 3727 10188 3745 10193 3759 10155 3730 10157
TIME...MOT...LOC 2309Z 242DEG 18KT 3741 10182

UMSCHEID
Special weather statement, Jul 14, 6:27 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 PM CDT Wed Jul 14 2021

KSZ074-075-150000-
Stanton KS-Grant KS-
627 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND EASTERN
STANTON COUNTIES UNTIL 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson City to 7 miles south of Big Bow.
Movement was northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Johnson City and Big Bow.

LAT...LON 3773 10171 3773 10111 3748 10137 3739 10159
      3759 10180
TIME...MOT...LOC 2327Z 212DEG 25KT 3760 10171 3746 10159

UMSCHEID
Special weather statement, Jul 14, 7:38 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
738 PM CDT Wed Jul 14 2021

KSZ063-150115-
Finney KS-
738 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY COUNTY UNTIL
815 PM CDT...

At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Deerfield to near Holcomb.
Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10074 3790 10067 3789 10108 3820 10110
TIME...MOT...LOC 0038Z 224DEG 17KT 3811 10109 3792 10097

UMSCHEID
Special weather statement, Jul 14, 8:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
830 PM CDT Wed Jul 14 2021

KSZ074-075-150215-
Stanton KS-Grant KS-
830 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND SOUTHEASTERN STANTON
COUNTIES UNTIL 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow and Hickok.

LAT...LON 3767 10158 3766 10137 3757 10115 3739 10152
      3739 10155 3747 10165
TIME...MOT...LOC 0129Z 227DEG 18KT 3747 10156

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:38 PM CDTSpecial Weather StatementDDCFinney37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.